Alert archive / Nebraska / Wind Advisories in 2005

Wind Advisory 4, NWS Hastings, NE

November 15, 200524 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Nov 15, 2005, 2:04 PM CST for 24 counties in Nebraska; 6 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2005, 2:04 PM CST (20:04 UTC)
Expired
Nov 15, 2005, 7:00 PM CST
In force
5 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 152004
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
204 PM CST TUE NOV 15 2005

...STRONG WINDS CONTINUE INTO EARLY EVENING...

.SURFACE LOW PRESSURE OVER THE MISSOURI VALLEY WILL CONTINUE TO 
TRACK NORTHEAST EAST. STRONG NORTHWEST WINDS ON THE BACK SIDE OF
THIS SURFACE LOW WILL CONTINUE INTO THE EARLY EVENING.

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
160100-
/O.CAN.KGID.HW.W.0001.000000T0000Z-051116T0400Z/
/O.NEW.KGID.WI.Y.0004.051115T2004Z-051116T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
204 PM CST TUE NOV 15 2005

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE EARLY EVENING AS
SUSTAINED WINDS OF 3O TO 39 MPH ARE EXPECTED. THESE WINDS WILL
DIMINISH TO BETWEEN 10 AND 25 MPH BY MIDNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 

$$

HEINLEIN
1 follow-up statement
000 
WWUS73 KGID 160055
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CST TUE NOV 15 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
160200-
/O.EXP.KGID.WI.Y.0004.000000T0000Z-051116T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
654 PM CST TUE NOV 15 2005

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

WIND SPEEDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA...THEREFORE THE
WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING.

$$

KING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Nov 15, 12:27 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 15, 12:27 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1227 PM CST TUE NOV 15 2005

.DISCUSSION...YET ANOTHER UPDATE TO EXTEND THE WINTER WEATHER
ADVISORY FOR SEVERAL NEBRASKA COUNTIES IN THE EASTERN PORTION OF
THE CWA. VERY PERSISTENT AND STUBBORN BACK EDGE OF SNOW IS
CAUSING PROBLEMS WITH VISIBILITY WITH HIGH WIND REDUCING
VISIBILITIES TO NEAR ZERO IN SOME LOCATIONS IN THE EASTERN CWA.
ALSO ADDED SCATTERED SNOW FLURRIES TO THE REST OF THE CWA FOR
THE REST OF THE AFTERNOON. PLAN ON DROPPING THE HIGH WIND WARNING
IN A COUPLE OF HOURS AND GOING WITH A WIND ADVISORY UNTIL ABOUT 7
PM...UNLESS SOMETHING DRASTIC HAPPENS LIKE UNEXPECTED WIDESPREAD
SUNSHINE.

&&

.PREV DISCUSSION... (ISSUED 1003 AM CST TUE NOV 15 2005)

DISCUSSION...UPDATING FORECAST TO KEEP NEBRASKA EASTERN TWO TIER
OF COUNTIES IN A WINTER WEATHER ADVISORY UNTIL NOON. ALSO NOTICED
THAT GRIDS DID NOT HAVE ANYTHING THAT MET HIGH WIND WARNING
CRITERIA DESPITE HAVING A HIGH WIND WARNING ISSUED CWA WIDE. OUR
BEST CHANCE FOR MEETING CRITERIA WILL BE A 50 KT WIND GUST...BUT
TO BE FRANK LOOKS UNLIKELY DUE TO EXPECTED CLOUD COVER PREVENTING
FULL MIXING AND EVEN WITH SUNSHINE IT WOULD BE A CLOSE CALL. WILL
LIKELY CANCEL THE HIGH WIND WARNING WHEN MID- AFTERNOON ZONE
ISSUANCE IS PRODUCED AS IT LOOKS EVEN LESS LIKELY FOR HIGH WIND
WARNING CRITERIA INTO THE EVENING.

PREV DISCUSSION... (ISSUED 810 AM CST TUE NOV 15 2005)

DISCUSSION...WILL UPDATE THE FORECAST BASED UPON THE LATEST WIND
AND SNOW SITUATION THIS MORNING. WILL LET PART OF THE WINTER
WEATHER ADVISORY EXPIRE WHERE MOST OF THE SNOW HAS MOVED
EAST...BUT LIGHT TO MODERATE SNOW LINGERS IN THE EAST TWO TIERS OF
OUR NEBRASKA COUNTIES AND THE EAST TIER OF OUR KANSAS COUNTIES.
VISIBILITIES ARE STILL REDUCED IN THESE AREAS AND REQUIRE THIS
EXTENSION.

PREV DISCUSSION... (ISSUED 510 AM CST TUE NOV 15 2005)

DISCUSSION...MAIN CONCERNS ARE THE ONGOING PRECIP EVENT...AND HIGH
WINDS THROUGH THE DAY.

BUSY WEATHER NIGHT ACROSS THE AREA. RAIN QUICKLY SWITCHED OVER
TO SNOW ACROSS THE WESTERN CWA SHORTLY AFTER MIDNIGHT...WITH THE
TRANSITION FROM RAIN TO SNOW THEN PROGRESSING STEADILY EASTWARD
ACROSS THE AREA. PRECIP TURNED TO SNOW ACROSS THE ENTIRE
CWA BY 10Z. WITH MODERATE SNOW FALLING AT TIMES...ALONG WITH 50 MPH
WINDS...ISSUED WINTER WX ADVISORY EARLIER THIS MORNING CWA WIDE. NO
ACCUMULATION YET LOCALLY DUE TO WARM GROUND SURFACE AND TEMPS
HOVERING JUST AT OR ABOVE FREEZING...BUT AS TEMPS CONTINUE TO FALL
OVER THE NEXT FEW HOURS...COULD SEE SOME LIGHT ACCUMULATIONS
ESPECIALLY ON GRASSY SURFACES.

SNOW SHOULD COME TO AN END ACROSS THE ENTIRE CWA BY NOON. WESTERN
LOCATIONS HAVE ALREADY SEEN THE END OF THE PRECIP...AND SNOW BAND
SHOULD CONTINUE TO PROGRESS QUICKLY EASTWARD. AFTER THE PRECIP...
ATTENTION FOCUSES TO VERY STRONG WINDS LATE THIS MORNING THROUGH
EARLY EVENING. INTENSE PRESSURE GRADIENT BUILDS IN ACROSS THE AREA
BY MID MORNING...BETWEEN EXITING INTENSE LOW PRESSURE SYSTEM TO THE
EAST AND SFC RIDGE BUILDING TO THE WEST. DEBATED BETWEEN WIND
ADVISORY AND HIGH WIND WARNING...BUT IN THE END DECIDED TO GO WITH
THE HIGH WIND WARNING LASTING THROUGH 10 PM CST. MODELS SHOWING SOME
50 TO 55 KNOT WINDS AT H85 AND FORECAST SOUNDINGS INDICATE THESE
WINDS SHOULD HAVE NO PROBLEM MIXING DOWN TO THE SFC. GOOD DOWNWARD
MOTION ON BACKSIDE OF DEPARTING WAVE WILL ALSO HELP TO TRANSPORT
MOMENTUM DOWNWARD.

NEEDLESS TO SAY...TEMPS WILL STRUGGLE TO WARM MUCH AT ALL TODAY...
WITH CANADIAN AIR BLASTING SOUTH THROUGH THE DAY. TEMPS LOOK TO
REBOUND ONLY SLIGHTLY ON WEDNESDAY AS NORTHERLY FLOW CONTINUES...
BUT SHOULD SEE A MORE NOTICEABLE WARMUP THURSDAY AS FLOW SWINGS MORE
WESTERLY. NEXT WAVE DROPS SOUTH THURSDAY AFTN/EVENING...BUT AIRMASS
LOOKS TOO DRY FOR ANY PRECIP AT THIS TIME AND MOST FORCING STAYS TO
NORTH AND EAST OF CWA. HENCE KEPT FORECAST DRY FOR NOW.

NO CHANGES MADE TO FORECAST BEYOND THURSDAY NIGHT.

&&

GID WATCHES/WARNINGS/ADVISORIES...

NE...HIGH WIND WARNING FROM UNTIL 10 PM TONIGHT FOR ALL COUNTIES.
WINTER WEATHER ADVISORY UNTIL NOON TODAY FOR NANCE, MERRICK, POLK,
HAMILTON, YORK, FILLMORE, AND THAYER COUNTIES.

KS...HIGH WIND WARNING UNTIL 10 PM TONIGHT FOR ALL COUNTIES.

&&

HEINLEIN
Hazardous weather outlook, Nov 15, 5:33 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
533 AM CST TUE NOV 15 2005

NEZ039-040-046-047-060-061-072>074-082>084-161200-
VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-PHELPS-
KEARNEY-FURNAS-HARLAN-FRANKLIN-
533 AM CST TUE NOV 15 2005

...VERY WINDY CONDITIONS EXPECTED THROUGH THE DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY. WINDS OF 25
TO 35 MPH EARLY THIS MORNING...WITH GUSTS TO 45 MPH...WILL
INTENSIFY BY LATE MORNING. WIND SPEEDS ARE EXPECTED TO REACH THE
35 TO 45 MPH RANGE BY LATE MORNING...WITH GUSTS UP TO 60 MPH
POSSIBLE. THESE VERY INTENSE WINDS WILL CONTINUE THROUGH THE
AFTERNOON AND EARLY EVENING HOURS...BEFORE GRADUALLY DISSIPATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ041-048-049-062>064-075>077-085>087-161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
533 AM CST TUE NOV 15 2005

...VERY WINDY CONDITIONS EXPECTED THROUGH THE DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...WILL
COMBINE WITH SNOW SHOWERS THIS MORNING TO REDUCE VISIBILITIES TO
LESS THAN 1 MILE AT TIMES. THE SNOW WILL TAPER OFF FROM WEST TO
EAST THIS MORNING. HOWEVER...WINDS ARE EXPECTED TO INTENSIFY TO 35
TO 45 MPH BY LATE MORNING...WITH GUSTS UP TO 60 MPH POSSIBLE.
THESE VERY INTENSE WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING HOURS...BEFORE GRADUALLY DISSIPATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KB

In the hours before

Local storm report, Nov 15, 12:11 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1211 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             GENEVA                  40.53N 97.60W
11/15/2005  1.0 INCH         FILLMORE           NE   LAW ENFORCEMENT

            VISIBILITIES NEAR ZERO. NUMEROUS JACK-KNIFED TRUCKS AND
            SPINOUTS.

1150 AM     SNOW             YORK                    40.87N 97.60W
11/15/2005  0.0 INCH         YORK               NE   LAW ENFORCEMENT

            VISIBILITIES NEAR ZERO WITH NUMEROUS VEHICLE SPINOUTS.

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 4:23 AM CSTHigh Wind WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more10 hr

Nearby

Wind Advisories in Nebraska, 2005Wind Advisories in Kansas, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.